Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
136 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What is the treatment for stiffness in back?

I am a 56 year old UPS driver out of work. I cannot rotate my head all the way to the left without pain. I have been out 2 months. This is not a comp claim. I have degenerative disk disease. I have 2 places in my neck that are giving me problems. One is quite high up on my neck the other down low. Both are also riddled with arthritis as well. In addition I have stiffness in my back. The physical therapists says I have a back as stiff as a 70 year old. After 10 weeks of PT I am returning to see the specialist. The pain remains unresolved. The Doctor will almost certainly recommend Cortisone shots. He has already stated that it will need to be administered in at least 2 places. I have had a shot in my knee in 2011 and a shot in my wrist early last year. I have arthritis in virtually all of my major joints including my hands wrists etc.

My concern is the potential dangers and side effects of the cortisone. From what I have read it can disrupt your immune system, week bone structure, cause skin problems etc. I had no real long term side effects the previous 2 does. But in point of fact I have a mechanical problem with my neck and cortisone will not fix it. I am otherwise in very good physical condition with the exception of acid reflex disease. I am not currently taking medication, though I do occasionally go back on.

I have several concerns

1) short mid and long term side effects to multiple cortisone injections
2)by masking the pain, I am eliminating one of my bodies best warning systems to further damage to my neck and spine.
3)Short term by masking the pain am I putting myself at risk to do more damage given the physical nature of my job.

I am not on workers comp, short term disability or receiving any monetary assistance. I am on my own dime here
and the clock is ticking. I must either go back to work or leave UPS. I do not start collecting my pension until I am 64. Any advice would be greatly appreciated. thank you
Mon, 25 Apr 2016
Report Abuse
Question is related to
Drug/Medication ,  
Rheumatologist 's  Response
First exact diagnosis needs to be done , it seems like you are having ankylosing spondylitis . Please see a rheumatologist for this . Worry about the disease and not the medicines . cortisone injections are safe and don't cause much damage .
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

SIR, I HAD AN ACCIDENT LAST YEAR(14/08/2010). IT WAS A FREE FALL ON MARBLE EDGE WITH MY BACK THAT CAUSED ME FRACTURE OF L3, L4, L5 AND D12. HOWEVER...

Recent questions on  Cortisone

doctor1 MD

Bad a misdiagnosis, many cortisone injections, then wound up with the rep who gave the surgeon the knee, gave him the wrong, DEFECTIVE, RECALLED...

doctor1 MD

i have been haveing pain in my right arm and hand and the veins on the top of my hand are bulging. the tip of my ponter finger is also numb and...

doctor1 MD

my mom had bilateral cortisone/novocaine shoulder injections April 17 for osteoarthritis. Not taking any other medications regularly, but April 20,...

doctor1 MD

Can a cortisone shot cause your blood pressure to go up and heart rate to increase my blood pressure is usually around 119/78 and heart rate rarely...

doctor1 MD

Hi For the past week or so my fingers, in between my thumb it’s red and my next finger it’s red on the side and my middle finger its red on the...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?

doctor1 MD

hi I was wondering if you could tell me if I have hpv . I sweat a lot down there and went to the doc about a week ago. when i got there the...